Virginia, 2013

Hail and Damaging Winds in Virginia, August 10, 2013

August 10, 2013 · NWS AKQ · 18 events in 7 counties and zones

A strong cold front produced scattered showers and thunderstorms across central and eastern Virginia. Some storms produced strong winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A strong cold front produced scattered showers and thunderstorms across central and eastern Virginia. Some storms produced strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 10, 10:04 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 10, 10:04 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1104 AM EDT SAT AUG 10 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY. THE FRONT WILL THEN
STALL OVER OR JUST SOUTH OF THE AREA INTO EARLY NEXT
WEEK...FINALLY PUSHING OFFSHORE BY THE MIDDLE OF THE WEEK AS HIGH
PRESSURE GRADUALLY BUILDS INTO THE MID ATLANTIC AND BRINGS A
COOL DOWN TO TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED POP/WX FORECAST TO REFLECT RADAR TRENDS AND LATEST HRRR
MODEL GUIDANCE WHICH HAS DONE WELL SO FAR THIS MRNG. PRECIP MOST
LIKELY HOLDS OFF UNTIL MID/LATE AFTN AROUND THE RIC AREA.

PREVIOUS DISCUSSION...
A SFC TROUGH REMAINS POSITIVELY TILTED OVER THE AREA EARLY THIS
MORNING. MEANWHILE...THE APPROACHING COLD FRONT IS FINALLY MAKING
PROGRESS INTO NRN VA AS IT STRETCHES FROM DOVER DE TO WASHINGTON
D.C. TO POINTS WWD INTO THE SRN OH VALLEY. THERE IS PLENTY OF
MOISTURE RIDING OVER BOTH OF THESE FEATURES...HOWEVER THE RADAR
ECHOES CURRENTLY SEEN IN SOUTH CTRL VA ARE LIKELY VIRGA SINCE THE
CLOUD DECK IS AROUND 10 KFT OR HIGHER.

THE BEST PRECIPITATION WILL NOT BEGIN UNTIL MID TO LATE MORNING AS
ISENTROPIC LIFT IN THE VICINITY OF THE FRONT BEGINS TO INFILTRATE
THE WRN HALF OF THE FORECAST AREA. THUNDERSTORM ACTIVITY WILL BE
QUICK TO DEVELOP ONCE CONVECTIVE PROCESSES BEGIN AND CONTINUE INTO
THIS AFTN/EVENING. MODERATE TO HEAVY RAINFALL IS ALSO LIKELY SINCE
PWAT VALUES ARE AROUND 2.00-2.25 INCHES. TRAINING OF PRECIPITATION
ALONG THE SLOW-MOVING FRONTAL BOUNDARY WILL BE AN ADDITIONAL
CONCERN. THEREFORE THE MAIN IMPACTS TODAY WILL BE LOCALIZED HEAVY
RAINFALL THAT COULD LEAD TO MINOR FLOODING AND ALSO THE POTENTIAL
FOR LOCALLY STRONG WIND GUSTS.

ANOTHER WARM AND MUGGY DAY WILL BE ON TAP WITH HIGHS AROUND
86-90 DEGREES AND DEWPOINTS IN THE LOW-MID 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE CHALLENGE FOR TONIGHT'S FORECAST IS DETERMINING EXACTLY WHERE
THE COLD FRONT WILL STALL AND THUS WHERE SHOWERS BECOME FOCUSED
OVERNIGHT...AND ESSENTIALLY THROUGH THE WEEKEND. FOR TONIGHT THE
OVERALL TREND IS TO SHIFT BEST PRECIP CHANCES TO THE SOUTHEAST
THROUGH THE EVENING AND OVERNIGHT HOURS. EXTENSIVE CLOUD COVER
SHOULD KEEP TEMPERATURES ELEVATED OVERNIGHT WITH LOWS IN THE UPPER
60S NW AND MID 70S SE. KEEP IN MIND THAT TEMPS WILL VARY IN AREAS
OF EVAPORATIVE-COOLING DUE TO RAIN.

ONCE THE FRONT STALLS SATURDAY NIGHT INTO MONDAY...THE SFC PRESSURE
FIELDS ESSENTIALLY WASH OUT AS THE GRADIENT RELAXES QUITE A BIT.
DESPITE THIS DEVELOPMENT...SHOWERS AND STORMS WILL BE POSSIBLE
EACH DAY AND EVENING DUE TO MOISTURE AND WEAK SHORTWAVE ENERGY
RIDING ALONG THE FRONTAL BOUNDARY. THIS BOUNDARY IS THEN EXPECTED
TO LIFT NORTH ACROSS THE AREA AS A WARM FRONT MONDAY NIGHT INTO
TUESDAY. GFS AND NAM ISENTROPIC SURFACES ARE HINTING THAT A DRYING
NORTHWEST FLOW COULD HAMPER CONVECTION MONDAY AFTN AND EVENING
PRIOR TO THE WARM FRONTAL LIFTING NWD WITH SUBSEQUENT OVERRUNNING
PRECIP. HOWEVER PLENTY OF LOW LEVEL MOISTURE FROM PREVIOUS
RAINFALL AND PWATS OF 1.50-2.00 INCHES SHOULD BE ABLE TO RESULT IN
SOME SHOWER/STORM ACTIVITY MON AFTN/EVENING...JUST LESS COVERAGE.

TEMPERATURES FROM SATURDAY NIGHT THROUGH MONDAY NIGHT WILL BE NEAR
NORMAL...WITH HIGHS GENERALLY IN THE UPPER 80S AND LOWS IN THE
UPPER 60S TO LOWER 70S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
GOING WITH A COMBINATION OF THE 12Z GFS AND 12Z ECMWF THRU THE
EXTENDED PERIOD. A COLD FRONT WILL PUSH INTO AND ACRS THE REGION TUE
INTO WED MORNG...THEN SITS SOMEWHERE ACRS THE CAROLINAS FOR WED THRU
FRI. AT THE SAME TIME...HI PRES WILL BLD FM THE GRT LKS EWRD INTO
NEW ENGLAND. CHC POPS FOR ALL AREAS FM MON NGT THRU TUE NGT...THEN
SLGT CHC TO SML CHC POPS EXPECTED ACRS SRN/EXTRM SRN CNTIES WED AFTN
THRU FRI. MIN TEMPS WILL BE IN THE UPR 60S TO LWR 70S TUE MORNG...IN
THE MID 60S TO LWR 70S WED MORNG...THEN RANGE THRU THE 60S TO ARND
70 THU AND FRI MORNGS. MAX TEMPS WILL BE IN THE MID TO UPR 80S
TUE...IN THE LWR TO MID 80S WED...AND IN THE UPR 70S TO LWR 80S THU
AND FRI.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH 12Z...ALTHOUGH A FEW
SCATTERED SHRA MAY BRIEFLY IMPACT KSBY WITH MVFR VSBYS/CIGS. MAIN
INFLUENCE ON WX TODAY WILL BE A COLD FRONT THAT WILL BE VERY SLOW
TO PUSH SOUTH THROUGH THE TAF SITES INTO TONIGHT. EXPECT HIGHEST
COVERAGE OF TSTMS TO OCCUR AFTER 18Z FOR ALL SITES OTHER THAN KSBY
AND HAVE ADDED VCTS TO KRIC/KPHF/KORF/KECG AT SOME POINT DURING
THE LATE AFTN. HEAVY RAIN FROM TSTMS WILL BRING LOCAL IFR VSBYS
AND MVFR CIGS AS WELL AS GUSTY WINDS. THE FRONT STALLS IN THE
VICINITY OF THE VA/NC BORDER TONIGHT WITH SOME CONVECTION LIKELY
TO PERSIST OVERNIGHT...ESPECIALLY KPHF/KORF/KECG.

FROM SUNDAY INTO NEXT WEEK...THE STALLED FRONT GRADUALLY
DIMINISHES SOUTH OF THE AREA...HOWEVER PERIODS OF UNSETTLED
WEATHER SHOULD STILL BE ANTICIPATED MAINLY DURING THE
AFTN/EVENING HRS AS ADDITIONAL MOISTURE AND ENERGY PUSH INTO THE
MID ATLC REGION FROM THE WSW.

&&

.MARINE...
COLD FRONT WILL BE SLOW TO PUSH SOUTH ACRS THE WATERS TODAY BEFORE
STALLING NEAR THE VA/NC BORDER SUN AND MON. THERE IS NO SIGNIFICANT
COLD ADVECTION SO EVEN IN AREAS WHERE WINDS SHIFT TO THE NORTH DO
NOT ANTICIPATE ANYTHING MORE THAN 10-15 KT (IF THAT). SEAS OF 3-4 FT
WILL DIMINISH TO 2-3 FT AND WAVES IN THE BAY OF 1-2 FT WILL SUBSIDE
TO 1 FOOT OR LESS. VERY LITTLE PRESSURE GRADIENT THROUGH TUE...SO IN
IN GENERAL EXPECT WINDS TO AVG 10 KT OR LESS OUTSIDE OF ANY
CONVECTION. THERE WILL BE A TENDENCY FOR WIND DIRECTIONS TO TURN
ONSHORE TO THE E/SE DURING THE AFTN AND EVENING HRS BOTH SUN AND
MON. A SOMEWHAT STRONGER FRONT WILL AFFECT THE AREA BY MIDWEEK AS
HIGH PRESSURE BUILDS OVER THE GREAT LAKES. COULD SEE THE POTENTIAL
FOR SCA CONDITIONS WED-THU ALTHOUGH MUCH UNCERTAINTY REMAINS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BMD
NEAR TERM...BMD/MAS
SHORT TERM...BMD
LONG TERM...TMG
AVIATION...LKB
MARINE...LKB
Hazardous weather outlook, Aug 10, 12:50 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
150 PM EDT SAT AUG 10 2013

MDZ021>025-VAZ064-074>078-099-111800-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
CAROLINE-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
ACCOMACK-
150 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE
MIDDLE PENINSULA OF VIRGINIA AND THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ALONG A COLD FRONT. GUSTY WINDS AND LOCALLY MODERATE RAINFALL WILL
BE POSSIBLE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ072-073-084>086-100-111800-
KING WILLIAM-KING AND QUEEN-GLOUCESTER-MIDDLESEX-MATHEWS-
NORTHAMPTON VA-
150 PM EDT SAT AUG 10 2013

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL VIRGINIA...THE
EASTERN SHORE OF VIRGINIA AND THE MIDDLE PENINSULA OF VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ALONG A COLD FRONT. GUSTY WINDS AND LOCALLY MODERATE RAINFALL WILL
BE POSSIBLE AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ060>063-065>071-079>083-087>098-111800-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
150 PM EDT SAT AUG 10 2013

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT SLOWLY DROPS INTO THE OUTLOOK AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS AND HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY
AS A FRONTAL BOUNDARY CONTINUES TO DROP THROUGH THE OUTLOOK AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS AND HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ048-049-111800-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
150 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT SLOWLY DROPS INTO THE OUTLOOK AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS AND HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY
AS A FRONTAL BOUNDARY CONTINUES TO DROP THROUGH THE OUTLOOK AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS AND HEAVY RAINFALL...WHICH MAY CAUSE MINOR FLOODING AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ631-632-634>638-654-656-111800-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
150 PM EDT SAT AUG 10 2013

...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS...THE EASTERN JAMES
RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT SLOWLY DROPS INTO THE OUTLOOK AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY
AS A FRONTAL BOUNDARY CONTINUES TO DROP THROUGH THE OUTLOOK AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-633-650-652-658-111800-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
150 PM EDT SAT AUG 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AS A COLD FRONT SLOWLY DROPS INTO THE OUTLOOK AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY
AS A FRONTAL BOUNDARY CONTINUES TO DROP THROUGH THE OUTLOOK AREA.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY
WINDS AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 10:30 AM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1130 AM EDT SAT AUG 10 2013

VAZ048-049-062-064-101630-
CAROLINE-FLUVANNA-GOOCHLAND-LOUISA-
1130 AM EDT SAT AUG 10 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS LOUISA...
FLUVANNA...GOOCHLAND AND CAROLINE COUNTIES THROUGH 1230 PM EDT...

AT 1126 AM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF WARES
CROSSROADS TO 25 MILES WEST OF ANTIOCH...OR ALONG A LINE EXTENDING
FROM 14 MILES SOUTHEAST OF CULPEPER TO 21 MILES NORTH OF BENT
CREEK...MOVING EAST AT 30 MPH.

AREAS IMPACTED BY THESE STORMS INCLUDE WALDROP AROUND 1140 AM EDT...
  VAWTER CORNER AROUND 1145 AM EDT...
  ZION CROSSROADS AROUND 1155 AM EDT...
  TROY AROUND NOON EDT...
  WARES CROSSROADS AROUND 1205 PM EDT...
  LOUISA AIRPORT AROUND 1210 PM EDT...

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. WINDS FROM THESE
STORMS CAN CAUSE MINOR DAMAGE AS WELL AS BLOWING AROUND LIGHT
OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3814 7821 3816 7809 3812 7797 3812 7788
      3810 7783 3801 7769 3789 7774 3771 7809
      3775 7815 3775 7818 3768 7824 3773 7837
      3773 7841 3777 7848 3781 7849

JFOSTER
Special weather statement, Aug 10, 11:22 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1222 PM EDT SAT AUG 10 2013

VAZ048-049-061-062-069-101700-
CUMBERLAND-FLUVANNA-GOOCHLAND-LOUISA-POWHATAN-
1222 PM EDT SAT AUG 10 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA...CUMBERLAND...
FLUVANNA...GOOCHLAND AND POWHATAN COUNTIES THROUGH 100 PM EDT...

AT 1222 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WILMINGTON...OR ABOUT OVER PALMYRA...MOVING EAST AT 30 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR TABSCOTT...AND...CALEDONIA AT
1230 PM EDT...HADENSVILLE...AND...YANCEYVILLE AT 1240 PM EDT...
ORCHID...AND...GUM SPRING AT 1250 PM EDT...LOCUST CREEK AT 1255 PM
EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3814 7821 3816 7809 3812 7788 3810 7783
      3801 7769 3773 7780 3772 7779 3765 7786
      3769 7791 3768 7794 3762 7796 3765 7808
      3762 7809 3767 7825 3768 7824 3770 7829
      3774 7843 3779 7849

SCALORA
Special weather statement, Aug 10, 11:56 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1256 PM EDT SAT AUG 10 2013

VAZ049-061>063-069-101740-
CUMBERLAND-GOOCHLAND-HANOVER-LOUISA-POWHATAN-
1256 PM EDT SAT AUG 10 2013

...A STRONG THUNDERSTORM WILL MOVE ACROSS LOUISA...CUMBERLAND...
GOOCHLAND...HANOVER AND POWHATAN COUNTIES THROUGH 140 PM EDT...

AT 1255 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OTHMA...OR ABOUT OVER HADENSVILLE...MOVING SOUTHEAST AT 25 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR OTHMA AT 100 PM EDT...SANDY
HOOK AT 110 PM EDT...GOOCHLAND AT 120 PM EDT...OILVILLE AT 130 PM
EDT...CROZIER AT 135 PM EDT...SABOT AT 140 PM EDT.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3775 7815 3778 7815 3790 7806 3791 7807
      3798 7800 3783 7745 3769 7759 3771 7761
      3770 7763 3762 7765 3744 7782 3771 7823

SCALORA

The radar

The Norfolk radar (KAKQ), 76 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 7 hail, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hanover

When
August 10, 12:50 PM EST to 1:00 PM EST
Where
Hanover County, Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.600, -77.370

Several large tree limbs were downed in Mechanicsville.

Hail, Hanover

When
August 10, 12:55 PM EST to 1:00 PM EST
Where
Hanover County, 2.14 mi NNE of Mechanicsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.630, -77.360

Hail up to one inch in diameter fell in Mechanicsville.

Hail, Henrico

When
August 10, 12:55 PM EST to 1:00 PM EST
Where
Henrico County, 1.29 mi ESE of Glen Allen
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -77.480

Hail up to one inch diameter fell in Glen Allen.

Heavy Rain, Hanover

When
August 10, 1:00 PM EST to 1:30 PM EST
Where
Hanover County, Mechanicsville
Reported by
Amateur Radio
Coordinates
37.600, -77.370

Heavy rainfall resulted in minor street flooding near Memorial Regional Hospital.

Thunderstorm Wind, Hanover

When
August 10, 1:00 PM EST to 1:25 PM EST
Where
Hanover County, 2.14 mi NNE of Mechanicsville to 2.59 mi NNW of Old Cold Harbor
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
37.630, -77.360

A strong thunderstorm downburst, with wind gusts estimated at 65 knots (75 miles per hour), produced widespread damage throughout the city of Mechanicsville. The most significant damage occurred in the vicinity of Pole Green and Meadowbridge Roads, where structural damage occurred to several homes from downed trees. Several additional trees were downed in the same area. Trees were also downed onto vehicles on Windsor Drive. A trained spotter reported that a 3000 pound truck was moved several feet. Additional power lines and trees were downed along Bells Creek Road.

Hail, Hanover

When
August 10, 1:03 PM EST to 1:08 PM EST
Where
Hanover County, 2.14 mi NNE of Mechanicsville
Measured
1 in hail
Reported by
Public
Coordinates
37.630, -77.360

Quarter size hail fell in the vicinity of Route 360 and Lee Davis Road.

Thunderstorm Wind, Henrico

When
August 10, 1:05 PM EST to 1:15 PM EST
Where
Henrico County, 1.29 mi ENE of Laurel to 0.92 mi WNW of Yellow Tavern
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.640, -77.500

Several large trees were downed in Laurel Park.

Hail, Hanover

When
August 10, 1:10 PM EST to 1:15 PM EST
Where
Hanover County, 2.14 mi NNE of Mechanicsville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.630, -77.360

Hail up to one and a half inches in diameter fell in the vicinity of Pole Green Road and Meadowbridge Road.

Hail, New Kent

When
August 10, 1:30 PM EST to 1:35 PM EST
Where
New Kent County, 1.49 mi NNE of Quinton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
37.520, -77.120

Quarter size hail fell near the New Kent Airport.

Thunderstorm Wind, New Kent

When
August 10, 1:35 PM EST to 1:45 PM EST
Where
New Kent County, 1.49 mi NNE of Quinton Arpt to 0.89 mi ENE of Woodhaven Shrs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.520, -77.120

Thunderstorm wind gusts up to 50 knots (58 miles per hour) downed several trees throughout the county. A large tree was downed onto Eastbound Interstate 64 near Browns Corner, partially blocking traffic. A large tree was also downed at the New Kent Airport.

Thunderstorm Wind, New Kent

When
August 10, 1:44 PM EST
Where
New Kent County, 0.69 mi N of Woodhaven Shrs to 0.86 mi ENE of Woodhaven Shrs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.510, -77.100

A large tree was downed onto eastbound Interstate 64, partially blocking traffic.

Thunderstorm Wind, Surry

When
August 10, 1:55 PM EST to 2:05 PM EST
Where
Surry County, 3.08 mi ESE of Surry to 2.55 mi WNW of Bacons Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.110, -76.800

Several trees were downed near the intersection of VA-632 and VA-10.

Thunderstorm Wind, James City

When
August 10, 2:20 PM EST to 2:30 PM EST
Where
James City County, 0.69 mi NNW of Light Foot to 0.47 mi N of Light Foot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.340, -76.773

Several trees were downed near Settlers Lane.

Hail, Virginia Beach (C)

When
August 10, 3:20 PM EST to 3:25 PM EST
Where
Virginia Beach (C) County, 2.65 mi SW of Chesapeake Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.890, -76.180

Quarter size hail fell in Middleton.

Thunderstorm Wind, Virginia Beach (C)

When
August 10, 3:20 PM EST to 3:30 PM EST
Where
Virginia Beach (C) County, 0.88 mi NW of Virginia Beach to 0.73 mi N of Virginia Beach
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.860, -75.990

A trained spotter recorded a wind gust of 60 miles per hour (52 knots) in Virginia Beach. These winds downed several trees in northern Virginia Beach.

Thunderstorm Wind, Norfolk (C)

When
August 10, 3:25 PM EST to 3:30 PM EST
Where
Norfolk (C) County, 1.49 mi SSE of (Ngu)nas Norfolk to 1.88 mi SE of (Ngu)nas Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
36.910, -76.270

Several large tree limbs were downed in the Kirby Crescent section of Norfolk, partially blocking traffic.

Lightning, Virginia Beach (C)

When
August 10, 3:51 PM EST
Where
Virginia Beach (C) County, Virginia Beach
Property damage
$1,000
Reported by
Public
Coordinates
36.850, -75.980

A tree was struck by lightning in Virginia Beach, downing a tree.

Hail, Virginia Beach (C)

When
August 10, 3:57 PM EST to 4:02 PM EST
Where
Virginia Beach (C) County, 2.32 mi ESE of Sigma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.720, -75.940

Hail as large as one inch in diameter fell at Sandbridge Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472280, 472279, 472282, 472281, 472283, 472284, 472287, 472285, 472286, 472288, 472290, 472295, 472289, 472523, 472527, 472526, 472525, 472524.